Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 52, NWS Topeka, KS

May 24, 1998Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 1998, 8:46 PM CDT for Anderson County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 8:46 PM CDT (01:46 UTC)
Expired
May 24, 1998, 9:30 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:56 PM CDTHail 0.75Harris, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS1 KTOP 250148 RRA
SVRTOP
KSC003-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 930 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES SOUTHWEST OF OTTAWA...OR 6 MILES SOUTH
  OF WAVERLY...MOVING EAST AT 25 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     GREELEY
     HARRIS
     GARNETT

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

JW/GDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:55 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 24, 3:55 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT SUN MAY 24 1998

...CHANCES FOR THUNDERSTORMS CONTINUE TO BE MAIN FORECAST PROBLEM...

ELEVATED CONVECTION AT H850 MB TO H700 MB RESULTING IN AN EARLY
START TO CONVECTION TODAY.  FOR THE OVERNIGHT PERIODS THIS SHOULD
INCREASE AS SHORTWAVE COMING OUT OF SOUTH CENTRAL COLORADO PUSHES
EAST ACROSS STATE.  GOING MORE WITH ETA SOLUTION OVERNIGHT AND
MONDAY.  SOME CONCERN NGM/AVIATION SLOWER WITH SYSTEM AND HAVE A
FEATURE OVER EASTERN KS BY 36 HOURS WHILE THE ETA PUSHES IMPULSE
INTO MISSOURI...BUT...HAS A TRAILING LOBE.  WITH STRONG WARM
ADVECTION OVERNIGHT HAVE UPPER POPS TO LIKELY CATEGORY OVER ALL BUT
EXTREME NORTHERN COUNTIES.  PROBLEM IS WORDING ON THE EVENING
FORECAST AS ONGOING PCPN SHOULD END BUT LIKELY ONCE AGAIN BY THE
OVERNIGHT HOURS.  LOCALLY HEAVY RAINS AND SOME SEVERE WEATHER
POSSIBLE FAR SOUTHERN COUNTIES BUT THINK IT WOULD BE LATER TONIGHT
AND WILL LET EVENING SHIFT SEE HOW TRENDS ARE GOING. TEMPERATURE WISE
GOING NUMBERS OF 55 TO 60 LOOK FINE.

ON MEMORIAL DAY HAVE ENDED PCPN CHANCES FOR THE CENTRAL IN THE
MORNING BUT WITH TRAILING LOBE AS MENTIONED ABOVE...KEPT POPS FOR
THE WHOLE DAY OVER THE EASTERN PORTIONS OF CWA.  LATER PERIODS
MODELS SHOWING RH FIELDS ON THE DECREASE AND PCPN CHANCES STAYING TO
THE WEST.  PARTLY CLOUDY MONDAY NIGHT AND PARTLY SUNNY TUESDAY.
GIVEN LOWS THAT OCCURRED THIS MORNING...HAVE GONE CLOSER TO FAN LOWS
FOR MONDAY NIGHT.  MODEL GUIDANCE FOR HIGHS ON TUESDAY IN THE 80 TO
85 DEGREE RANGE LOOK OK.

.TOP...NONE

FRANTZ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:55 PM CDTSevere Thunderstorm WarningTOPAnderson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.